Intrauterine deposition of calcium on copper-bearing intrauterine contraceptive devices.Br Med J 1977; 1 doi: http://dx.doi.org/10.1136/bmj.1.6055.202 (Published 22 January 1977) Cite this as: Br Med J 1977;1:202
- C Gosden,
- A Ross,
- N B Loudon
Copper-bearing intrauterine contraceptive devices (IUDs) removed after various times in utero were examined by scanning electron microscopy and x-ray microanalysis of the elements present. As time in utero increased these devices became increasingly calcified. This calcification may limit the release of copper from the devices and decrease the specific contraceptive effectiveness of copper over an enert plastic device. Conversely, any teratogenic effects attributable to the copper may decrease with time in utero and depend on the extent of calcification. Even though the amount of copper in the device is not significantly diminished after two years, devices should not remain in situ for over two years because calcium accumulation probably prevents further diffusion of copper. Calcification can begin as early as six months after insertion. Consequently a careful review of the amount of time a copper-containing IUD should be left in situ should be undertaken.